Format

Send to

Choose Destination
Med Sci Monit. 2012 Feb;18(2):CS5-7.

Mirror, mirror on the wall: hypercalcemia as a consequence of modern cosmetic treatment with liquid silicone.

Author information

1
Department of Endocrinology and Clinical Chemistry, University Hospital Heidelberg, Heidelberg, Germany.

Abstract

BACKGROUND:

Hypercalcemia is a common problem in clinical practice and can be related to endocrine disorders or malignant disease, especially in elderly patients. Although rare, other causes can also be responsible.

CASE REPORT:

Granulomatous inflammation of the skin and lymph nodes induced by intravenous or injectable silicone is a rare condition of hypercalcemia that is usually not within the scope of differential diagnosis. Here, we report a 72-year-old woman with symptomatic hypercalcemia related to cosmetic treatment of the neck. Topical applied liquid silicone by means of a focal ultrasound device induced extensive granulomatous inflammation of the skin and local lymph nodes, being the underlying cause for hypercalcemia in this case.

CONCLUSIONS:

In rare cases, symptomatic hypercalcemia can be caused by silicone due to a severe granulomatous tissue reaction. This is the first time that a transdermal silicone treatment has been reported to cause severe granulomatous tissue inflammation.

PMID:
22293885
PMCID:
PMC3560594
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for International Scientific Literature, Ltd. Icon for PubMed Central
Loading ...
Support Center